Will I feel like I did before HIV?

Question

Dr. Bob, I was just diagnosed with HIV 6 months ago. I work out regularly with ease, however, I feel a shortness of breath walking up slight hills or slight stairs. I'm 38 years old, eat well, work out 5X a week and I'm feeling too fatigues for a 38 year old. I've started Atripila and I'm wondering if I'll feel energetic, vibrant, and as youthful as I used to feel?

Answer

Hi.

Sorry to hear about your recent HIV diagnosis. With or without HIV and/or antiretrovirals I doubt any of us feel as "energetic, vibrant, and as youthful" as we used to, because time only marches in one direction. Consequently none of us is as "youthful" today as we were yesterday or last month or last year. That said, it's important to realize you've contracted a very significant viral infection. This crafty germ is incurable (at least so far) and progressive, and wants nothing more than to plant you six feet under. None of us is exactly the same after contracting this disease. It takes both a physical and psychological toll on us. Antiretroviral medications, like Atripla, are a major breakthrough in decreasing HIV viral replication and allowing for some degree of immune reconstitution. However, antiretrovirals are very potent and can have significant side effects and toxicities. Some HIVers who were very symptomatic due to the damage caused by HIV feel better on antiretroviral medications. Other HIVers who may have less immune damage can be less symptomatic from HIV and consequently might actually feel somewhat worse on treatment due to antiretroviral side effects. The target is always to decrease HIV/AIDS-related morbidity and mortality while maintaining quality of life.

I suggest you discuss your concerns with your HIV specialist. He should evaluate your complaints of exertional shortness of breath and fatigue. I'd suggest you review the information in the expert forum dedicated to HIV-related fatigue and anemia. Fatigue is an extremely common and often very frustrating problem for us HIVers.

Continue your good diet and regular exercise regimen. Be sure to include both aerobic as well as weight training in your workouts.

Good luck.

Dr. Bob